How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4723
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My 14 y/o spitz started whining, panting, howling, & cannot

Customer Question

My 14 y/o spitz started whining, panting, howling, & cannot stand on his own. What can I give him?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 year ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.

I am quite concerned by what you reported in your dog. I wish so much there was an easy answer to this. As a side note, please NEVER give aspirin and metacam together. They interact and can lead to terrible stomach ulcers.

The biggest question is what is causing this; the answer will really determine what medications might help the situation. Based on what you report I would not know unless I did an exam if he is painful as the cause of the howling and perhaps experiencing some back issues or even exacerbation of his arthritis to lead to his inability to stand. One of those would be my top worry. There are other possibilities though such as severe abdominal pain or an electrolyte problem or anemia.

My absolute best recommendation is you take him to be seen immediately as this sounds to be an emergency situation. If you cannot, then please have him seen tomorrow by his regular vet. Hopefully, this is just due to worsening arthritis pain in which case your vet can prescribe some medications to be given in addition to the metacam such as gabapentin or tramadol. However, there are no over-the-counter products that you can give with this medication safely (and please please stop the aspirin or do not do this if you were thinking of it since there is such a huge risk). WE cannot safely use acetaminophen, ibuprofen or naproxen in dogs.

You can, however, start him on a joint supplement with gluocsamine/chondroitin/MSM (sometimes the MSM provides some extra "safe" pain relief naturally). You can also start on a fatty acid supplement (DHA/EPA) such as fish oil which may also (over time) provide good pain relief.

I am at a point I need to know what questions you have.

I hope that the information I provided has been helpful.

Please let me know if for any reason you need further clarification, have more questions, or were expecting a different type of answer.

My goal is to provide the best answer possible prior to you leaving a feedback rating.

If you received all the information you needed, then kindly submit a rating.

Customer: replied 1 year ago.
He died at 3am.
Expert:  Dr. Joey replied 1 year ago.

Oh, I am so terribly sad to hear this. Please accept my deepest sympathy.

Customer: replied 1 year ago.
Local emergency clinics are not affordable. I know from past experience. I've paid enough already for nothing. Site said available day & night so too little, too late. That's $36 I didn't need to spend.